Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 162, NWS Amarillo, TX

August 9, 2002Moore County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 9, 2002, 10:44 PM CDT for Moore County, Texas. It was in force for 61 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2002, 10:44 PM CDT (03:44 UTC)
Expired
Aug 9, 2002, 11:45 PM CDT
In force
61 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Moore County, TX

The radar

The Amarillo radar (KAMA), 77 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 11:27 PM CDTThunderstorm Wind 61 EDumas, TXWidespread wind damage across western sections of Dumas including roofs which were torn off of two homes and another home had an attached garage totally destroyed leaving debris for one quarter of a mile. Another home had a cement brick fence destroyed. A st
Aug 9, 11:28 PM CDTThunderstorm Wind 52 ESunray, TX
Aug 9, 11:50 PM CDTThunderstorm Wind 61 EDumas, TXTree limbs were reported blown down by the high winds.
Aug 9, 11:52 PM CDTThunderstorm Wind 61 EDumas, TX
Aug 9, 11:52 PM CDTHail 1Dumas, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.7 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1169 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
2344 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

791 
WUUS54 KAMA 100344
SVRAMA
TXC341-100445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1041 PM CDT FRI AUG 9 2002

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOORE COUNTY IN THE TEXAS PANHANDLE

* UNTIL 1145 PM CDT

* AT 1041 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES NORTH OF DUMAS...MOVING SOUTH AT 5    
  MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  CACTUS...BRYDEN...DUMAS AND SUNRAY

QUARTER TO GOLFBALL SIZE HAIL...DAMAGING WINDS...AND TORRENTIAL 
RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL 
SHELTER IMMEDIATELY.

LAT...LON 3603 10200 3582 10213 3565 10165 3603 10166

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 5:00 PM CDT, 5 hours 44 minutes earlier.

Area forecast discussion, Aug 9, 5:00 PM CDT, 5 hours 44 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
500 PM CDT FRI AUG 9 2002

RECENT CENTRAL U.S. MID/UPPER LEVEL RIDGE CONTINUES TO UNDERGO
STEADY WEAKENING AND WESTWARD MIGRATION AS STRONG MID/UPPER LEVEL
LOW TRACKS EAST OVER THE NORTHERN ROCKIES AND NORTHERN PLAINS
REGIONS. MEANWHILE...COLD FRONT WAS MOVING SOUTH ACROSS EAST CENTRAL
CO AND WEST CENTRAL KS...WITH A CONVECTIVE OUTFLOW BOUNDARY A LITTLE
FARTHER SOUTH FROM SOUTHEASTERN CO INTO THE CENTRAL AND EASTERN OK
PANHANDLE.

AS OF MID AFTERNOON...CONVECTION WELL UNDERWAY ACROSS THE NORTH
CENTRAL AND NORTHEASTERN ZONES IN PROXIMITY OF OUTFLOW BOUNDARY.
THIS IS EXPECTED TO CONTINUE THROUGH MUCH OF THE NIGHT AS LAPSE
RATES STEEPEN WITH PASSING OF SHORTWAVE TO THE NORTH AND
STRENGTHENING LOW-LEVEL JET IMPINGES ON SOUTHWARD MOVING FRONT.
CURRENT THINKING IS THAT FRONT WILL PUSH THROUGH THE PANHANDLES LATE
TONIGHT AND EARLY SATURDAY. THEREFORE...THE GREATEST CHANCE FOR TSRA
ACROSS THE NORTH CENTRAL AND NORTHEASTERN ZONES TONIGHT AND ACROSS
THE SOUTHERN AND WESTERN ZONES ON SATURDAY. ALSO...DECIDED TO JUST
KEEP THE LOW POPS IN FOR SATURDAY NIGHT AND SUNDAY DUE TO THE
UNCERTAINTY OF FRONTAL POSITION BEYOND 24 HOURS. FINALLY...ALTHOUGH
NOT MENTIONED IN THE FORECAST...A FEW OF THE STORMS ACROSS THE OK
AND NORTHERN TX PANHANDLE COULD BRIEFLY REACH SEVERE CRITERIA
TONIGHT.

BEYOND THE WEEKEND...VERY LITTLE WAS CHANGED TO THE PREVIOUS
FORECAST. UPPER LEVEL RIDGE STILL EXPECTED TO MIGRATE TO A POSITION
OVER NORTHWESTERN MEXICO WITH A BROAD TROUGH SITUATED OVER THE
CENTRAL U.S. ANOTHER COLD FRONT MAY PUSH THROUGH THE PANHANDLES
AROUND MONDAY NIGHT OR TUESDAY BRINGING A RENEWED CHANCE FOR TSRA
FOR AT LEAST THE FIRST HALF OF THE WEEK.

FCSTID = 4

AMARILLO    62 86 62 88 /  40 40 30 20
BEAVER      63 84 61 88 /  70 30 20 20
BOISE CITY  59 82 61 85 /  40 40 30 20
BORGER      61 85 62 88 /  40 40 30 20
BOYS RANCH  60 84 61 88 /  40 40 30 20
CANYON      62 87 62 88 /  40 40 30 20
CLARENDON   66 90 65 89 /  40 40 30 20
DALHART     60 83 60 86 /  40 40 30 20
GUYMON      62 83 62 88 /  70 30 20 20
HEREFORD    62 87 61 88 /  40 40 30 20
LIPSCOMB    64 86 63 88 /  60 30 20 20
PAMPA       64 87 64 88 /  40 40 30 20
SHAMROCK    67 90 66 89 /  40 40 30 20
WELLINGTON  68 91 66 89 /  40 40 30 20

.AMA...
TX...NONE.
OK...NONE.

JH

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:37 PM CDTSevere Thunderstorm WarningAMAPotter53 min
Aug 9, 9:48 PM CDTSevere Thunderstorm WarningAMALipscomb57 min
Aug 9, 11:51 PM CDTSevere Thunderstorm WarningAMAMoore54 min
Aug 10, 12:20 AM CDTFlash Flood WarningAMAMoore3 hr
Aug 10, 3:21 AM CDTFlash Flood WarningAMAMoore114 min
Aug 10, 5:05 AM CDTFlash Flood WarningAMAMoore3 hr
Aug 10, 5:36 AM CDTFlash Flood WarningAMARandall3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.